# SDR 2020FA0000330

- Difficulty date: July 7, 2020
- Submitted: July 9, 2020
- Operation: General aviation
- Aircraft: N7848T
- Make and model: Cessna 172S
- Aircraft serial: 172S12412
- Aircraft time: 153 hours, 75 cycles
- Engine: Lyc IO360L2A
- Engine time: 153 hours, 75 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Plug
- Part number: STD1211
- Part serial: NA
- Condition: Dislodged
- Location: Crankshaft
- Part time: 153 hours, 75 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: Z, K
- Precautionary procedure: E

## Discrepancy

DURING GROUND RUNUP OIL WAS NOTED ON THE WINDSCREEN APROX 5-6 MINS AFTER ENGINE START, AT IDLE RPM (WARMUP). SHUTDOWN ENGINE AND NOTED THE PROP/COWL/NOSE BOWL/WINDSCREEN/NOSE GEAR COATED IN  OIL. REMOVED SPINNER AND FOUND IT FULL OF OIL. NOTED THAT THE CRANKSHAFT END  PLUG WAS MISSING AT THE FRONT OF THE CRANKSHAFT. REMOVED PROP AND LOCATED THE LUG LAYING IN THE BOTTOM OF THE CRANKSHAFT UNDER PUDDLED OIL. THE CRANKSHAFT END PLUG IS A CONVEX WELCH PLUG THAT IS PRESSED INTO THE CRANK UNTIL APROX FLAT, OR A SLIGHT DIMPLE IN THE MIDDLE, TO CREATE EXPANSION/SEAL/RETENTION. THE PLUG THAT FAILED APPEARED TO BE "OVER-STAKED" PAST THE POINT OF MAXIMUM EXPANSION, APROX 1/4 INCH PAST FLAT, CREATING A CONCAVE SHAPE THAT BEGAN TO REDUCE EXPANSION AND CREATED A WEAKENED SEAL/FITMENT. THIS AIRCRAFT IS LEASED BY THE UNIVERSITY OF AUBURN FLIGHT SCHOOL, AND IS 1 OF 5 THAT WERE RECEIVED WITH SEQUENTIAL SERIAL NUMBERS OF MANUFACTURE. AS A PRECAUTION 3 ADDITIONAL AIRPLANES FROM THIS PRODUCTION LOT WERE INSPECTED, AND ALL THREE HAD THE SAME DAMAGE OF OVER PRESSING/STAKING OF THE CRANKSHAFT END  PLUG, AND 2 OF THEM WERE LEAKING OIL. AFTER THESE FINDINGS WE INSPECTED AN ADDITIONAL 10 AIRPLANES OWNED BY THE UNIVERSITY OF AUBURN THAT WERE SIMILAR DATES OF CONSTRUCTION. ALL 10 OF THESE AIRPLANES WERE AFFECTED IN IDENTICAL FASHION. AS A RESULT OF OUR INSPECTIONS WE GROUNDED 14 BASICALLY NEW AIRPLANES UNTIL THE CRANKS PLUGS COULD BE REPLACED AND PROPERLY INSTALLED. LYCOMING SENT US 20 NEW PLUGS AND THE INSTALL TOOL FREE UNDER WARR.
